Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 70, NWS Pittsburgh, PA

July 26, 2002Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 26, 2002, 2:10 PM EDT for Westmoreland County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2002, 2:10 PM EDT (18:10 UTC)
Expired
Jul 26, 2002, 4:15 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 261810
FFWPBZ
PAC129-262015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 415 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAIN HAS FALLEN FROM MURRYSVILLE TO DELMONT TO NEW KENSINGTON. 
RAINFALL IN EXCESS OF 2 INCHES HAS FALLEN IN THE PAST HOUR. PUCKETA 
CREEK AND IT TRIBUTARIES APPEAR TO BE WERE THE HEAVIEST RAIN HAS 
FALLEN. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:42 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 26, 10:42 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1042 AM EDT FRI JUL 26 2002

QUITE HUMID AIRMASS IN PLACE ACROSS REGION.
MRNG SHRT/WV EXITING TO EAST ATTM WHILE REGION POISED FOR
REDVPLMT OF SHOWERS/STORMS DURING AFTN WITH POTENTIAL FOR
HVY DWPNRS ONCE AGAIN WITH PWS ABT 1.7 AND APPROACH OF NEXT SHRT/WV
DURG AFTN/EVE HRS...THUS HAVE EXPANDED FOR TIME BEING FFA TO INCLUDE
SWRN PA/EXTREME NRN WVA AS WELL THIS AFTN. EXTENSION MAY BE REQUIRED
LTE AFTN FOR TNGT. DURING WKND WITH UPPER RIDGE IN PLACE SHRT/WVS
WILL SWING OVER TOP AND INTO REGION...BEARS CLOSE WATCHING FOR FF.
TEMPS SEE OK. REST SAME.

.PBZ...
MD...FLOOD WATCH TIL 4PM FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH TIL 4PM FOR ZONES PAZ020-021-029>032.

WV...FLOOD WATCH TIL 4PM FOR ZONES WVZ001>004-012-021>023-041.

In the hours before

Special weather statement, Jul 26, 9:40 AM EDT, 4 hours 30 minutes before
MDZ001-261500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 AM EDT FRI JUL 26 2002

...THUNDERSTORMS WITH HEAVY RAINS MOVING THROUGH SOUTHERN
   AND EASTERN GARRETT COUNTY...

THUNDERSTORMS MOVING THROUGH SOUTHERN AND EASTERN GARRETT COUNTY
THIS MORNING MAY PRODUCE RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF
OF AN INCH IN A SHORT PERIOD OF TIME. SOME AREAS AFFECTED WILL BE
POTOMAC STATE FOREST...SAVAGE RIVER STATE FOREST...AND KITZMILLER.
BE ALERT TO RAPID WATER LEVEL RISES ON STREAMS AND CREEKS.
ALSO PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS CAN OCCUR.
Special weather statement, Jul 26, 11:00 AM EDT, 3 hours 10 minutes before
MDZ001-OHZ041-PAZ007-013-014-020-WVZ023-041-261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT FRI JUL 26 2002

...SHOWERS AND THUNDERSTORMS WERE PUSHING ACROSS THE REGION LATE
THIS MORNING...

A FEW SCATTERED THUNDERSTORM WITH VERY HEAVY RAIN WERE OVER CENTRAL
COLUMBIANA COUNTY...OHIO AND ACROSS PORTIONS OF TUCKER COUNTY...WEST
VIRGINIA. BE ALERT FOR VERY HEAVY LOCALIZED RAIN WITH THESE
STORMS...POSSIBLY AN INCH OR MORE. OTHER THUNDERSTORMS ARE LIKELY TO
POP UP THROUGH THE AFTERNOON. SO...STAYED TUNED TO NOAA WEATHER
RADIO...THE WEATHER CHANNEL AND YOUR LOCAL RADIO AND TV STATIONS FOR
MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE.

A FLOOD WATCH REMAINS IN EFFECT FOR A LARGE PORTION OF THE REGION
THROUGH AT LEAST 400 PM.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:50 PM EDTSevere Thunderstorm WarningPBZMercer40 min
Jul 26, 1:51 PM EDTSevere Thunderstorm WarningPBZWestmoreland39 min
Jul 26, 2:42 PM EDTSevere Thunderstorm WarningPBZWestmoreland63 min
Jul 26, 6:43 PM EDTSevere Thunderstorm WarningPBZForest62 min
Jul 26, 6:58 PM EDTTornado WarningPBZForest47 min
Jul 26, 7:04 PM EDTTornado WarningPBZClarion26 min
Jul 26, 7:29 PM EDTSevere Thunderstorm WarningPBZJefferson61 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.